Wyoming, 2003

Funnel Cloud in Wyoming, June 28, 2003

June 28, 2003 · NWS RIW · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 28, 1:03 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 28, 1:03 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
203 PM MDT SAT JUN 28 2003

...TONIGHT THROUGH TUESDAY...
CONVECTION EXPECTED ALONG AND NORTHEAST OF COLD FRONT THAT HAS MOVED
ALONG CONTINENTAL DIVIDE THIS PM. DECENT SURFACE DEWPOINTS PLUS AN
UPPER AIR DISTURBANCE WILL AID IN LIFT FOR BETTER POTENTIAL FOR
STORMS. SHOULD SEE ACTIVITY DECREASE AFTER MIDNIGHT WITH THE PASSING
OF THE LIFT. ON SUNDAY THE UPPER RIDGE BUILDS INTO THE AREA. LOW
LEVEL SURFACE BOUNDARY WILL HANG AROUND THE CENTRAL AND EAST ZONES
KEEPING SOME DEWPOINT AROUND. WARM AIR ALOFT TO INCREASE WHICH WOULD
PUT A CAP ON THINGS...BUT MAY SEE ISOLATED LATE PM AND EVE CONVECTION
IN E ZONES NEAR HIGHER TERRAIN. ON MONDAY THE RIDGE AXIS MOVES BY AND
SW FLOW ALOFT TAKES OVER. VERY WARM 700MB TEMPS WITH SOME INCREASED
MIXING WILL VAULT HIGHS INTO THE 90S IN LOWER BASINS. UPPER SYSTEM
MOVES IN THE N OF THE AREA TUE WITH A COLD FRONT INTO MONTANA. WILL
KEEP THINGS HOT AND DRY FOR TUE ASIDE FROM ISOLATED TS EXTREME NW
CORNER.

...TUESDAY NIGHT THROUGH SATURDAY...
NO CHANGES TO TUESDAY NIGHT THROUGH SATURDAY IN GRIDS.

.RIW...NONE.
Hazardous weather outlook, Jun 28, 9:09 AM MST, 7 hours 43 minutes before
WYZ001>020-022>030-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1009 AM MDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE SLIDING SOUTH OUT OF MONTANA WILL
INTERACT WITH A MOIST EASTERLY FLOW BEHIND A COLD FRONT TO PRODUCE
SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE CENTRAL
PORTIONS OF THE AREA. THUNDERSTORMS SHOULD FIRST DEVELOP OVER THE
NORTHERN MOUNTAINS...ESPECIALLY THE SOUTHERN ABSAROKAS AND THEN
BEGIN TO MOVE SOUTHEAST INTO THE WIND RIVER BASIN. OTHER
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WIND RIVER BASIN AND
NATRONA COUNTY THROUGH THE EVENING. THE POTENTIAL EXISTS FOR A FEW
OF THESE STORMS TO BECOME QUITE STRONG WITH HEAVY RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Jun 28, 2:16 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
0316 PM MDT SAT JUN 28 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    BUFFALO                   WY   0.75 IN HAIL
06/28/03   JOHNSON                        REPORTED BY JOHNSON COUNTY
                                          SHERIFF

HAHN
Local storm report, Jun 28, 3:39 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
0439 PM MDT SAT JUN 28 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    58 NW RIVERTON            WY   1.00 IN HAIL
06/28/03   FREMONT                        REPORTED BY PUBLIC

HAHN

The radar

The Riverton/Lander radar (KRIW), 13 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Fremont

When
June 28, 4:52 PM MST
Where
Fremont County, 7 mi N of Lander
Reported by
BROADCAST MEDIA
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366654.